Montana, 2017Damaging Wind in Montana, May 21, 2017
May 21, 2017 · NWS GGW · 1 event in 1 county or zone
A fast-moving low-pressure system from the Canadian prairie generated scattered rain showers and isolated thunderstorms across most of northeast Montana, one of which produced a downdraft wind gust in excess of 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving low-pressure system from the Canadian prairie generated scattered rain showers and isolated thunderstorms across most of northeast Montana, one of which produced a downdraft wind gust in excess of 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 21, 1:42 PM MST, 23 minutes earlier.
Area forecast discussion, May 21, 1:42 PM MST, 23 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
242 PM MDT Sun May 21 2017
.SHORT TERM...for northeast Montana...tonight through Tue...
A north central plains low pressure system and its associated
short-wave trough on its back-side spinning over the northern high
plains region has brought scattered rain showers and isolated
thunderstorms to many NE Montana locations today. This activity is
expected to continue through tonight as the short-wave trough axis
passes over the area.
In fact, Monday morning will also see lingering scattered rain
showers, although the coverage may be a little less overall, and
more concentrated to areas near and south of the Yellowstone River
valley as clearing will commence from the NW beginning Monday
afternoon.
Monday night through Wednesday morning, a ridge of high pressure
will be in control over the region with no chance of precipitation
for NE Montana.
BMickelson
.LONG TERM...Tue night through Sun...
System moving in for Wednesday and Thursday rather dynamic and
stronger than what previous models were showing. Bumped up pops
Wednesday afternoon as storms look to fire up in the southeast
zones along/ahead of the cold front. Some could be severe. Then
windy conditions are expected into Thursday. Lake Wind Advisory
looks like a sure bet.
TFJ
Previous Discussion...
The extended period begins Monday night into Tuesday with an
upper level ridge advancing across the western U.S. and bringing
warmer and drier weather conditions to northeast Montana.
The ridge axis will shift east by Wednesday with a low pressure
system and surface cold front approaching from southern Canada.
Pre-frontal warming may lift high temperatures to around 80
degrees, but increased chances for showers and thunderstorms in
the evening and continuing at night are expected with that next
system. Gusty west winds are also expected as this system pushes
through.
Current 00z models have the upper level closed low remaining
situated over southern Saskatchewan through the remainder of the
upcoming week. The proximity of this system will maintain cooler
temperatures across the CWA and maintain chances for showers and
perhaps a thunderstorm at times each day.
Maliawco
&&
.AVIATION...
VFR, isolated lower conditions possible.
Scattered showers will gradually diminish from NW to SE tonight.
Strong winds will diminish by mid evening. Some sub-VFR clouds
may form late tonight in the wake of heavier showers. These clouds
will lift Monday morning.
TFJ
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 10 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.
&&
weather.gov/glasgow
In the hours before
Special weather statement, May 21, 1:47 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Glasgow MT
247 PM MDT SUN MAY 21 2017
MTZ017-022-023-026-212145-
Garfield MT-Prairie MT-McCone MT-Central and Southern Valley MT-
247 PM MDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GARFIELD...SOUTHWESTERN
VALLEY...SOUTHWESTERN MCCONE AND NORTHWESTERN PRAIRIE COUNTIES UNTIL
345 PM MDT...
At 247 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hell Creek Rec Area, or 25 miles north of Jordan, moving southeast at
35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jordan, The Pines Rec Area, Hell Creek Rec Area, Flowing Wells Rest
Area, Cohagen, Nelson Creek Rec Area, Rock Creek Rec Area, Haxby,
Watkins and Van Norman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4779 10737 4796 10632 4709 10571 4698 10709
TIME...MOT...LOC 2047Z 335DEG 32KT 4768 10680
Proton
Thunderstorm Wind, Valley
- When
- May 21, 2:05 PM MST
- Where
- Valley County, 7.44 mi SSW of Lustre
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.280, -105.960
Public reported a 62 mph wind gust from a downdraft associated with a nearby thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 21, 20171 death · $20 million · 2.75 in hail · 16 events
- Damaging Winds in Mississippi, May 21, 2017$240,000 · 62 kt wind · 17 events
- Flooding in Iowa, May 21 to 25, 2017$160,000 · 6 events
- Damaging Wind in Louisiana, May 21, 2017$15,000 · 50 kt wind · 1 event
- Hail and Lightning Strike in Texas, May 21, 2017$10,000 · 1.25 in hail · 7 events
- Flash Flooding and Hail in Texas, May 21, 2017$6,000 · 1.75 in hail · 7 events
- Flooding in Arkansas, May 21 to 24, 20173 events
- Tornado and Heavy Rain in New Mexico, May 21, 2017EF0 · 3 events
- Flash Flood and Heavy Rain in Virginia, May 21 to 22, 20172 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 21, 20172 events
- Hail and Damaging Wind in Oklahoma, May 21, 20171 in hail · 2 events
- Flooding in Minnesota, May 21 to 28, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688689.